Michigan, 2021Winter Storm in Michigan, February 4 to 5, 2021
February 4 to 5, 2021 · NWS MQT · 16 events in 15 counties and zones
Abundant moisture drawn in ahead of a cold front resulted in a heavy lake enhanced snow event across much of Upper Michigan from the 4th into the 5th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture drawn in ahead of a cold front resulted in a heavy lake enhanced snow event across much of Upper Michigan from the 4th into the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 4, 4:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 4, 4:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
535 AM EST Thu Feb 4 2021
.SHORT TERM...(Today and tonight)
Issued at 534 AM EST THU FEB 4 2021
...Moderate to Heavy Snowfall Expected This Afternoon & Tonight...
Current radar returns showing the first wave of precipitation over
the western half of the CWA advancing quickly east. This trend will
continue with a light wintry mix of sleet, snow, and freezing
drizzle possible this morning as the first, and less intense, wave
of precipitation moves to the east. There will then be a temporary
lull in the precipitation as short term model guidance is trending
toward a slower moving weather system later today. The first wave of
precipitation is likely to create a dusting to maybe a couple of
inches of snow by this afternoon. The weaker disturbance this
morning will phase with the stronger surface low currently over the
Central Plains for the remainder of the day. This secondary surface
low will be bringing the more anticipated second wave of snow later
this afternoon into the overnight hours. The cold front that will
help with changing over precipitation to all snow will move over the
western borders of the CWA by 18Z today, and closer to 3Z for the
eastern forecast zones. This will limit snowfall totals through
tomorrow morning for the areas further to the east due to the later
arrival of the surface cold front. If needed, the current Winter
Storm Warning headlines that have been issued may be extended for
the farthest areas in the east of the CWA because of the slower
arrival of the cold front and precipitation from the surface low.
MSAS Analysis has the initial 998mb surface low presently over
western Ontario. The anticipated stronger surface low currently over
Kansas as of 10Z will continue to develop as it heads northeast
today. Light precipitation will continue to advect over the Upper
Peninsula this morning, with model soundings showing a warm nose
indicative of possible sleet and freezing drizzle near the MQT to
Grand Marais region through mid morning. There may be a rain/snow
mix across areas adjacent to the lakeshores through the early
afternoon timeframe also, which will limit snowfall accumulation
totals through the end of the synoptic event.
Upper level dynamics will assist with the upper level shortwave
trough becoming negatively tilted as it further deepens. The
subsequent secondary surface low currently analyzed at 998mb over KS
will undergo rapid cyclogenesis, and intensifying to potentially a
980mb surface lo by 12Z Friday. As this occurs, the column will cool
adiabatically over the Great Lakes as colder air is advected in
behind the approaching cold front upstream. IWD/CMX will likely see
winds shift to the NW the earliest today close to 18Z. MQT/SAW will
likely see the wind shifts closer to 0Z, and areas further to the
east will see NW winds by 3Z-6Z. 850mb temperatures will to -10C
between 0Z and 6Z tonight. This will allow the DGZ heights to
decrease rapidly also, further enhancing the dendrites and snowfall
accumulation. Synoptic based snowfall accumulation rates will begin
to intensify after 21Z for areas furthest in the west, and then
central/eastern forecast zones will likely see the heavier snow
rates between 0Z to as late as 6Z. Snowfall rates of a half to 1
inch per hour may occur in this narrow time period. The NAM Hi-res
guidance was the most aggressive, with QPF nearing 0.5 inches
between 0Z-6Z tonight across several areas of the CWA. Went with a
blend slightly lower for QPF because of the later arrival of the
bulk of precipitation, whereas the NAM has the faster moving
solution. Looking at a general 5 to 9 inches across the CWA, and
localized areas over the spine of the Keweenaw Peninsula seeing
higher totals of a foot or more by Friday morning. As previously
mentioned, the slower onset of the heavier snowfall may shift the
ending times of the Winter Storm headline for Friday.
.LONG TERM...(Friday through Wednesday)
Issued at 457 AM EST THU FEB 4 2021
Models suggest that an amplified pattern with a mid/upper level
ridge over the northeast Pacific will result in downstream troughing
into the central CONUS. As strong positive height anomalies shift
over the Davis Strait and into northern Canada a mid level low will
settle into northern Ontario bringing a surge of very cold Arctic
air into the region. LES and severe wind chills will dominate the
forecast as bitterly cold northwest to west winds prevail this
weekend into next week.
Friday into Friday night, as the deepening low around 982 mb near
the Sault at 12Z lifts slowly to the northeast, strong northwest
winds gusting to 30-35 mph will produce significant blowing and
drifting snow along with increasing LES. 850 mb temps to around -20C
with deep moisture remaining will continue to support moderate to
ocnly heavy multiband LES. Very low vsby will is expected in areas
such as the Keweenaw and locations form Munising eastward locations
with small wind driven snow as the DGZ drops below 3k ft. Additional
accumulations of 3 to 6 inches are likely Friday and another 2 to 5
inches Fri night.
Sat, slowly backing winds to westerly with focus the LES into the
Keweenaw and the shoreline areas from Grand Marais eastward as 850
mb temps drop into the -25C to -30C range. This will also lower the
DGZ toward the surface and limit accumulations given the small
snowflake size. Very poor vsby will also be likely
Sun-Wed, Very cold air will dominate the region with 850 mb temps
dropping to around -30C. Wind chills into the -20 to -35 range are
likely from early Sun extending into at least Tue during the coldest
periods of the day. LES will also continue for nw to w wind
snowbelts. However, confidence in the wind direction details is low.
Model trends suggest that the impacts from a shortwave and sfc
trough emerging from the central Plains Mon into Mon night will
remain south of Upper Michigan.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1230 AM EST THU FEB 4 2021
VFR conditions will lower to MVFR late tonight 09-12Z at KCMX and
KIWD and at KSAW by late Thu morning as a low pres system approaches
from the west tonight and snow and possibly some mixed pcpn begins.
Expect conditions to worsen to IFR late morning at KCMX and KIWD and
afternoon at KSAW and continue into the evening with IFR/LIFR
conditions as snow rates with the system increase. Winds shifting
from south to west and becoming gusty could also result in blsn at
KCMX and KIWD late Thu afternoon. LLWS will also be present at KCMX
and KSAW into the early hours this morning.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 534 AM EST THU FEB 4 2021
A rapidly intensifying surface low heading to the northeast over the
Great Lakes later today will occur. There will be a period of
southerly gale force gusts possible ahead of the approaching low
this morning followed by northwest gales of 35 to 40 knots on
Friday. Much colder weather and heavy freezing spray is likely for
next weekend. Northwest wind gusts of 25 to 30 knots are expected
for Saturday before decreasing on Sunday to 20 to 25 knots. Wind
gusts are expected to be 20 knots or less for Monday and Tuesday of
next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 10 AM EST /9 AM CST/ this morning to 7
AM EST /6 AM CST/ Friday for MIZ001>005-009>011-084.
Winter Storm Warning from 1 PM EST /noon CST/ this afternoon to
7 AM EST /6 AM CST/ Friday for MIZ006-007-012>014-085.
Lake Superior...
Heavy Freezing Spray Warning from 7 AM Friday to 7 PM EST Sunday
for LSZ265>267.
Gale Warning from 1 PM this afternoon to 7 PM EST Friday for
LSZ266-267.
Heavy Freezing Spray Warning from 1 AM EST /midnight CST/ Friday
to 7 PM EST /6 PM CST/ Sunday for LSZ162-263-264.
Gale Warning from 10 PM this evening to 3 PM EST Friday for
LSZ264-265.
Gale Warning from 10 PM this evening to 7 AM EST Friday for
LSZ263.
Lake Michigan...
None.
&&
SHORT TERM...BW
LONG TERM...JLB
AVIATION...Voss
MARINE...BWHazardous weather outlook, Feb 4, 4:39 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
539 AM EST Thu Feb 4 2021
MIZ001>007-009>014-084-085-051045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
539 AM EST Thu Feb 4 2021 /439 AM CST Thu Feb 4 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Moderate to heavy snow is expected today into tonight. See the
latest Winter Weather Message for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Much colder air will move in late this week. This will be the
coldest air for the season so far with well below zero wind chills
expected starting Friday into Monday. Moderate to heavy lake
effect snow in west and northwest wind snow belts will accompany
this shot of cold air Friday through Monday.
There will also be some minor lakeshore flooding and beach
erosion along the Lake Superior shoreline Friday into Friday
evening.
.SPOTTER INFORMATION STATEMENT...
Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.
LSZ162-240>251-263>267-051045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
539 AM EST Thu Feb 4 2021 /439 AM CST Thu Feb 4 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
South gales to 35 knots are expected on eastern Lake Superior
today which will transition to northwest gales to 40 knots over
the west tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Northwest gales to 40 knots will continue Friday.
Heavy freezing spray is possible starting on Friday and lasting
into Tuesday across much of Lake Superior.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-051045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
539 AM EST Thu Feb 4 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLB
Winter Storm, Gogebic
- When
- February 4, 6:00 AM CST to February 5, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Storm total snowfall reports included 10 inches near Watersmeet and between 8 and 10 inches in the Ironwood area. Schools throughout Gogebic County were closed on the 5th due to the storm.
Winter Storm, Dickinson
- When
- February 4, 6:00 AM CST to February 5, 6:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Storm total snowfall reports included 9.8 inches two miles northwest of Iron Mountain and 8 inches in Norway. Schools throughout Dickinson County were closed on the 5th due to the storm.
Winter Storm, Iron
- When
- February 4, 7:00 AM CST to February 5, 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Storm total snowfall reports included 10 inches in Iron River and at Bewabic State Park and 8.5 inches near Stambaugh. Schools throughout Iron County were closed on the 5th due to the storm.
Winter Storm, Keweenaw
- When
- February 4, 10:00 AM EST to February 5, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer near Kearsarge measured ten inches of lake enhanced snow in less than 24 hours, and the Keweenaw County Road Commission measured 14 inches of snow in less than 30 hours. Keweenaw County Schools were closed on the 5th due to the storm.
Winter Storm, Ontonagon
- When
- February 4, 10:00 AM EST to February 5, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers six miles north of Greenland and in Paulding respectively measured 12 inches and 8.3 inches of lake enhanced snow from the storm in less than 24 hours. Schools throughout Ontonagon County were closed on the 5th due to the storm.
Winter Storm, Northern Houghton
- When
- February 4, 10:00 AM EST to February 5, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Storm total snowfall reports during the event included an estimated 19 inches at Toivola, 17.4 inches at Twin Lakes, 15.8 inches at Painesdale, and 13 inches at Quincy Hill and Jacobsville. Schools throughout Houghton County were closed on the 5th due to the storm.
Winter Storm, Northern Houghton
- When
- February 4, 10:00 AM EST to February 5, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Storm total snowfall reports during the event included 17.4 inches at Twin Lakes, 15.8 inches at Painesdale, and 13 inches at Quincy Hill. Schools throughout Houghton County were closed on the 5th due to the storm.
Winter Storm, Baraga
- When
- February 4, 10:00 AM EST to February 5, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Storm total snowfall reports from observers included 18 inches at Skanee, 15 inches at Herman, and 12.5 inches at Pelkie and Three Lakes. Schools throughout Baraga County were closed on the 5th due to the storm.
Winter Storm, Marquette
- When
- February 4, 10:00 AM EST to February 5, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Storm total snowfall reports from observers included 8 inches at Carlshend and Arnold, 7.5 inches near Sands, and nearly 7 inches from Champion through Negaunee. Schools throughout much of Marquette County were closed on the 5th due to the storm.
Winter Storm, Alger
- When
- February 4, 1:00 PM EST to February 5, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers from Rumely through Chatham to Munising measured anywhere between 8 and 11 inches of storm total snowfall during the event. Schools throughout Alger County were closed on the 5th due to the storm.
Winter Storm, Luce
- When
- February 4, 1:00 PM EST to February 5, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report of eight inches of snow five miles southwest of Newberry in approximately 19 hours. Tahquamenon Schools were closed on the 5th due to the storm.
Winter Storm, Menominee
- When
- February 4, 12:00 PM CST to February 5, 6:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Spotter storm total snowfall reports included 9 inches near Daggett and 6 inches near Menominee. Schools throughout Menominee County were closed on the 5th due to the storm.
Winter Storm, Delta
- When
- February 4, 1:00 PM EST to February 5, 7:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers measured 9.6 inches in Escanaba and 9.0 inches near Garden Corners and Rapid River. Schools throughout Delta County were closed on the 5th due to the storm.
Winter Storm, Southern Schoolcraft
- When
- February 4, 1:00 PM EST to February 5, 7:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Storm total snowfall reports included around 10 inches in the Manistique area and 8 inches near Steuben. Schools throughout southern Schoolcraft County were closed on the 5th due to the storm.
Winter Storm, Southern Houghton
- When
- February 4, 1:00 PM EST to February 5, 7:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated 8 to 10 inches of storm total snowfall occurred during the event based on nearby observations.
Winter Storm, Northern Schoolcraft
- When
- February 4, 1:00 PM EST to February 5, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated six to eight inches of storm total snowfall occurred over northern Schoolcraft County based on nearby reports and observations. Tahquamenon Schools were closed on the 5th due to the storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 4, 20211 death · 2 injured · 1 event
- Winter Weather in Indiana, February 4 to 5, 20211 death · 1 injured · 7 events
- Blizzard in Iowa, February 4, 202123 events
- Winter Storm and Winter Weather in Illinois, February 4 to 5, 202122 events
- Winter Storm in Wisconsin, February 4 to 5, 202121 events
- Winter Weather in Wisconsin, February 4, 202120 events
- Winter Storm in Montana, February 4 to 7, 202120 events
- Blizzard and Winter Storm in Iowa, February 4, 202119 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- High Surf in Hawaii, February 4 to 6, 202113 events
- Winter Weather in Iowa, February 4, 202111 events
- Winter Storm in Idaho, February 4 to 5, 2021$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943976, 943978, 943977, 943968, 943969, 943970, 943971, 943972, 943973, 943974, 943975, 943979, 943980, 943981, 943982, 943983.